The Annals of Statistics

A characterization of a neutral to the right prior via an extension of Johnson’s sufficientness postulate

Pietro Muliere and Stephen Walker

Full-text: Open access

Abstract

In this paper we present a new characterization and perspective on a neutral to the right prior. This characterization is based on a sequence of predictive laws which provides explicitly the posterior parameters and Bayes estimators for such a prior.

Article information

Source
Ann. Statist., Volume 27, Number 2 (1999), 589-599.

Dates
First available in Project Euclid: 5 April 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1018031208

Digital Object Identifier
doi:10.1214/aos/1018031208

Mathematical Reviews number (MathSciNet)
MR1714716

Zentralblatt MATH identifier
0983.62016

Subjects
Primary: 62A15
Secondary: 62M20: Prediction [See also 60G25]; filtering [See also 60G35, 93E10, 93E11]

Keywords
Exchangeability neutral to the right process, prediction.

Citation

Walker, Stephen; Muliere, Pietro. A characterization of a neutral to the right prior via an extension of Johnson’s sufficientness postulate. Ann. Statist. 27 (1999), no. 2, 589--599. doi:10.1214/aos/1018031208. https://projecteuclid.org/euclid.aos/1018031208


Export citation

References

  • Andersen, P. K., Borgan, O., Gill, R. D. and Keiding, N. (1993). Statistical Models Based on Counting Processes. Springer, New York.
  • de Finetti, B. (1937). La prevision: ses lois logiques, ses sources subjectives. Ann. Inst. H. Poincar´e 7 1-68.
  • Doksum, K. A. (1974). Tailfree and neutral random probabilities and their posterior distributions. Ann. Probab. 2 183-201.
  • Ferguson, T. S. (1973). A Bayesian analysis of some nonparametric problems. Ann. Statist. 1 209-230.
  • Ferguson, T. S. (1974). Prior distributions on spaces of probability measures. Ann. Statist. 2 615-629.
  • Ferguson, T. S. and Phadia, E. G. (1979). Bayesian nonparametric estimation based on censored data. Ann. Statist. 7 163-186.
  • Gill, R. D. and Johansen, S. (1990). A survey of product integration with a view toward application in survival analysis. Ann. Statist. 18 1501-1555.
  • Hjort, N. L. (1990). Nonparametric Bayes estimates based on beta processes in models for life history data. Ann. Statist. 18 1259-1294.
  • L´evy, P. (1936). Theorie de l'Addition des Variables Aleatoire. Gauthiers-Villars, Paris.
  • Lo, A. Y. (1991). A characterisation of the Dirichlet process. Statist. Probab. Lett. 12 185-187.
  • Lo, A. Y. (1993). A Bayesian bootstrap for censored data. Ann. Statist. 21 100-123.
  • Regazzini, E. (1978). Intorno ad alcune questioni relative alla definizione del premio secondo la teoria della credibilit a. Giornale dell'Istituto Italiano degli Attuari 1-2 77-89.
  • Susarla, V. and Van Ryzin, J. (1976). Nonparametric Bayesian estimation of survival curves from incomplete data. J. Amer. Statist. Assoc. 71 897-902. Walker, S. G. and Muliere, P. (1997a). Beta-Stacy processes and a generalisation of the P´olyaurn scheme. Ann. Statist. 25 1762-1780. Walker, S. G. and Muliere, P. (1997b). A characterisation of P´olya tree distributions. Statist. Probab. Lett. 31 163-168.
  • Zabell, S. L. (1982). W. E. Johnson's "Sufficientness" postulate. Ann. Statist. 10 1091-1099.
  • Zabell, S. L. (1995). Characterizing Markov exchangeable sequences. J. Theoret. Probab. 8 175-178.